MAUDE Adverse Event Report: SUNRISE MEDICAL (US) LLC QUICKIE Q400M; MID-WHEEL DRIVE POWER WHEELCHAIR

SUNRISE MEDICAL (US) LLC QUICKIE Q400M; MID-WHEEL DRIVE POWER WHEELCHAIR
Model Number Q400M
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Codes Bruise/Contusion (1754); Fall (1848)
Date of Event 10/26/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Background information: environmental conditions, other than "really hot outside" are unknown; riding conditions are unknown.The product was not returned to sunrise medical for review.The caster tire coming off the rim is a known failure mode as a result of wear, rough usage and user's impact with the environment (casters hitting curbs or objects).To that end, quickie q400m owner manual (248035, rev g, page 13) states "riding over drains or grids could cause the wheelchair casters or wheels to become lodged, causing the chair to come to a sudden stop." owner manual, page 15, section 5.7 has numerous limitations regarding obstacles and curbs.Ascending and descending curbs have numerous warnings regarding proper ascension and descension are described in detail to help prevent falls.Aggressive driving can also fracture a caster wheel or cause the caster wheel to come off the hub.During recent trend monitoring, as documented in far (failure analysis report) 40016 "it was identified that there was an increase in complaints on caster tires coming off the rims starting with june 2021.Initial complaints indicate that they were related to the front casters only." as documented in far 40016, it was determined that the most probable failure modes of the analyzed complaints were either (1) "caster tire becomes too soft.Under certain environmental conditions, such as high ambient temperature the tire hardness could become too soft and an obstacle encountered during the normal driving conditions exerting a push force on the caster rim could cause the tire to come off the rim" or (2) motor torque is too high.With respect to the probable failure mode of caster tires becoming too soft, previously, on approximately october 21, 2020, front caster tire hardness was reduced in order to meet customer requirements for providing a softer ride for the users.Before implementation, technical analysis concluded that lowering the hardness provided the advantage of a softer ride with no record of caster coming of the rim in normal ambient temperatures.With respect to motor torque potentially being too high, if the caster is not able to withstand the force generated by the motor torque, then the caster could either fracture or come off.If the motor torque increases, then the caster push force requirement has to increase.No changes had been made to the motor specifications.In order to address either possible failure mode, a corrective action has been implemented that would include the additional of nylon strings in the caster tire design.With respect to the possibility of harm from the caster tire coming off the rim.Gl501f8, tables of harms and severity, describe the most severe fall mechanism is assumed for this assessment which would be "falling rearward" which have the potential for resulting in "broken skull traverse, spiral, oblique; concussion grade 2" which are graded a severity rating of 3=serious.Ufmea power product master, risk id 354 lists "caster tire becomes separate from the caster hub" is assessed as a risk requiring corrective action or risk/benefit analysis.Corrective/preventive actions include: product testing to ansi / resna section 8 testing and warnings added to owner manual.Likelihood of occurrence for serious injury was rated as "rare" or <0.5 per thousand and >=0.1 per thousand.Discussion: the riding situation is not described, nor is the outdoor temperature.Accordingly, it would be an assumption to determine whether this was caused by user error/misuse or a product malfunction.It is possible (but a rare likelihood) that a serious injury could result when the caster tire separates from the rim based on risk analysis.A corrective action has been implemented that would include the additional of nylon strings in the tire design (increasing the caster push force requirement) that would help the tire retain its shape and prevent caster wheels from coming off the rims/hubs under extreme environmental conditions or aggressive usage while continuing to ensure a soft ride for the user.Conclusion: value added / value engineering project (vave) 71067 was initiated on 14-sep-2021 to address revision to the design of the caster tire.The likelihood of serious injury is rare, but possible.There was no serious injury suffered during this incident.This report is being filed in an abundance of caution should this be determined to be a malfunction instead of user misuse, because there is a possibility of serious injury if any such malfunction were to recur in the future.Due to the likelihood being rare, remedial action is not deemed warranted at this time.
 
Event or Problem Description
The user was thrown from their power wheelchair when one of the caster tires came off the wheel rim.No description was provided of where this occurred or what the user was doing at the time of the incident.User did not seek medical attention and stated the only result was a bruise (no information was provided regarding where bruise was located or the size and severity of bruise).User stated that "this happens when it's really hot outside" so it is a reasonable assumption that the user was outdoors in high ambient temperatures (no temperature was provided; it is unknown what temperature the user is claiming when he says "really hot").

Brand Name
QUICKIE Q400M
Common Device Name
MID-WHEEL DRIVE POWER WHEELCHAIR
Manufacturer (Section D)
SUNRISE MEDICAL (US) LLC
2842 n business park ave
fresno CA 93727
Manufacturer (Section G)
SUNRISE MEDICAL (US) LLC
2842 n business park ave
fresno CA 93727
Manufacturer Contact
devin mcelroy
2842 n business park ave
fresno, CA 93727
5592942374
MDR Report Key12871045
Report Number2937137-2021-00048
Device Sequence Number5942410
Product Code ITI
UDI-Device Identifier00016958059823
UDI-Public(01)00016958059823
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K172384
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 11/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberQ400M
Device Catalogue NumberEIPW30
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/26/2021
Initial Report FDA Received Date11/24/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/23/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexMale
Patient Weight79 KG